Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 94, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 28, 2012, 9:23 PM CDT for Runnels County, Taylor County, Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2012, 9:23 PM CDT (02:23 UTC)
- Expired
- May 28, 2012, 10:15 PM CDT
- In force
- 52 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
Counties Runnels County, TX, Taylor County, TX
The radar
The San Angelo radar (KSJT), 79 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 9:39 PM CDT | HAIL 1.75 | 2 Nw Winters, TX | PEA TO GOLFBALL SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 3:48 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 602 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2981 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
728
WUUS54 KSJT 290223
SVRSJT
TXC399-441-290315-
/O.NEW.KSJT.SV.W.0094.120529T0223Z-120529T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
923 PM CDT MON MAY 28 2012
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN RUNNELS COUNTY IN WEST CENTRAL TEXAS...
SOUTHWESTERN TAYLOR COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 1015 PM CDT
* AT 921 PM CDT...A SEVERE THUNDERSTORM WAS NEAR WINGATE...OR 10
MILES NORTHWEST OF WINTERS...MOVING EAST AT 30 MPH.
STORM HAZARDS INCLUDE...
PING PONG BALL SIZE HAIL.
WITH POSSIBLE STORM IMPACTS...
NUMEROUS VEHICLE DENTS...
SOME ROOF AND PLASTIC SIGN DAMAGE...
SOME EXPOSED WINDOWS MAY CRACK OR BREAK...
POTENTIALLY DEADLY LIGHTNING.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DRASCO BY 930 PM CDT...
WINTERS AND BRADSHAW BY 940 PM CDT...
WINTERS LITTLE ELM LAKE BY 950 PM CDT...
CREWS BY 1000 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR WEST CENTRAL TEXAS.
&&
LAT...LON 3168 9973 3191 10023 3195 10024 3209 10019
3209 10015 3216 10015 3207 9971
TIME...MOT...LOC 0223Z 287DEG 26KT 3205 10007
$$1 follow-up statement
124 WWUS54 KSJT 290243 SVSSJT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 943 PM CDT MON MAY 28 2012 TXC399-441-290315- /O.CON.KSJT.SV.W.0094.000000T0000Z-120529T0315Z/ RUNNELS TX-TAYLOR TX- 943 PM CDT MON MAY 28 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR SOUTH CENTRAL TAYLOR AND NORTHERN RUNNELS COUNTIES... AT 940 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED NEAR WINTERS...MOVING EAST AT 30 MPH. AT 939 PM CDT...THE WINTERS FIRE DEPARTMENT REPORTED GOLFBALL SIZE HAIL...2 MILES NORTHWEST OF WINTERS. STORM HAZARDS INCLUDE... LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.. WITH POSSIBLE STORM IMPACTS... DENTED VEHICLES... MODERATE ROOF DAMAGE... MAY BREAK WINDOWS ON VEHICLES AND HOMES... MAY INJURE PEOPLE...PETS...AND LIVESTOCK LEFT UNPROTECTED... AND DANGEROUS LIGHTNING. THE SEVERE THUNDERSTORM WILL BE NEAR... WINTERS LITTLE ELM LAKE BY 955 PM CDT... CREWS BY 1005 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR WEST CENTRAL TEXAS. && LAT...LON 3168 9973 3191 10016 3213 10009 3207 9972 TIME...MOT...LOC 0241Z 287DEG 26KT 3201 9996 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:59 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 28, 5:59 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 559 PM CDT MON MAY 28 2012 .DISCUSSION... SEE THE 00Z AVIATION DISCUSSION BELOW. && .AVIATION... STRONG TO SEVERE THUNDERSTORMS CONTINUE FROM NEAR VERNON...TO JAYTON...TO NEAR BIG SPRING AND WILL MOVE IN A GENERAL EASTWARD DIRECTION THIS EVENING...POTENTIALLY GROWING UPSCALE INTO A MULTICELL CLUSTER OVERNIGHT. BASED ON CURRENT TRENDS...THE GREATEST RISK FOR ANY TERMINAL IMPACTS WILL BE AT KABI. I HAVE INCLUDED A VCTS FROM 01-04Z AND WILL UPDATE WITH A TEMPO AS THE WINDOW OF IMPACT IS NARROWED. OTHER TERMINALS MAY BE TOO FAR SOUTH TO SEE ANY DIRECTION EFFECTS BUT WILL MAINTAIN A WEAK CU FIELD THIS EVENING WITH MID CLOUDS OVERNIGHT. SOUTH WINDS WILL CONTINUE OVERNIGHT AT 8-12 KTS...BECOMING SOUTHWESTERLY BY MID MORNING. STORM CHANCES TOMORROW AFTERNOON WILL GENERALLY BE CONFINED TO KABI AND POINTS TO THE NORTH AND EAST. MVFR CIGS WERE RETAINED AT KJCT FOR A FEW HOURS AROUND SUNRISE TUESDAY MORNING BUT PREVAILING VFR CONDITIONS ARE ANTICIPATED ELSEWHERE. JOHNSON && .PREV DISCUSSION... /ISSUED 339 PM CDT MON MAY 28 2012/ SHORT TERM... MAIN CHALLENGE IN THE SHORT TERM PERIOD WILL BE CONVECTIVE CHANCES THIS EVENING. CUMULUS FIELD IS DEVELOPING ALONG AND AHEAD OF A WEAK COLD FRONT EXTENDING FROM NEAR CHILDRESS TO JUST NORTH OF MIDLAND. SHORT RANGE AND MESOSCALE MODELS CONTINUE TO BREAK OUT CONVECTION ALONG AND AHEAD OF THE FRONT LATE THIS AFTERNOON INTO THIS EVENING. A CURSORY LOOK AT THE 18Z NAM REVEALS SCATTERED SHOWERS AND STORMS AFFECTING MAINLY THE BIG COUNTRY AND NORTHERN CONCHO VALLEY THIS EVENING...WITH THE GFS NOT TOO DISSIMILAR. WILL MAINTAIN CHANCE POPS ACROSS THIS AREA THIS EVENING WITH SLIGHT POPS FARTHER SOUTH. MORE ISOLATED OR WIDELY SCATTERED STORMS MAY DEVELOP ALONG THE DRYLINE OVER THE HIGHER TERRAIN TO OUR SOUTHWEST AND AFFECT PORTIONS OF THE NORTH EDWARDS PLATEAU. MODERATE TO STRONG INSTABILITY COUPLED WITH 30 TO 40 KT OF SHEAR THIS EVENING WILL RESULT IN SEVERE POTENTIAL WITH ANY STORMS. MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. LOW LEVEL JET STRENGTHENS AFTER 03Z WHICH WILL MAY ALLOW ACTIVITY TO LINGER WELL INTO THE INTO THE OVERNIGHT HOURS...POSSIBLY AFFECTING PORTIONS OF THE HEARTLAND AFTER MIDNIGHT. ON TUESDAY...SHORT WAVE RIDGING WILL BE IN PLACE ACROSS THE AREA WITH THE LOW LEVEL THERMAL RIDGE STRENGTHENING/EXPANDING ACROSS WEST TEXAS. THIS MEANS HOT TEMPERATURES ONCE AGAIN WITH AFTERNOON HIGHS CLIMBING INTO THE 95 TO 100 DEGREE RANGE...WITH THE HOTTEST TEMPERATURES OVER WESTERN COUNTIES. 24 LONG TERM... ZONAL FLOW ALOFT BECOMES NW WEDNESDAY NIGHT AS AN UPPER TROUGH MOVES ACROSS THE REGION. COLD FRONT MOVES THROUGH THURSDAY. MODELS CONTINUE TO HAVE DIFFICULTIES IN POSITION AND STRENGTH OF THE COLD FRONT THURSDAY. GFS MODEL HAS IT MOVING INTO THE I-20 CORRIDOR AROUND DAYBREAK THURSDAY AND I-10 AROUND 1 PM. KEEPING A SLIGHT CHANCE OF THUNDERSTORMS THUNDERSTORMS THURSDAY IN EASTERN AND SOUTHERN SECTIONS...IN DEEPER MOISTURE AND LIFT OVER THE FRONT. UPPER FLOW RETURNS TO ZONAL SATURDAY. LATEST GFS SHOWING STRONGER RETURN FLOW THIS WEEKEND...SO INCREASED HIGHS A COUPLE DEGREES. DRYLINE REMAINS WEST OF THE REGION...SO KEEPING RAIN CHANCES OUT AT THIS TIME THOUGH THERE IS THE POTENTIAL FOR ISOLATED STORMS OVER EXTREME WESTERN SECTIONS. FOR EARLY NEXT WEEK...AS SHORTWAVE UPPER TROUGH OVER THE SW UNITED STATES CONTINUES TO BECOME WEAKER AND HAS VARIED SOLUTIONS AS TO ITS POSITION AS IT MOVES ACROSS TEXAS. WILL HOLD OFF ON ADDING POPS AT THIS TIME. FIRE WEATHER... WILL SEE ELEVATED FIRE CONDITIONS OVER WESTERN SECTIONS OF THE BIG COUNTRY AND CONCHO VALLEY AS 850 MB THERMAL RIDGE MOVES INTO THE REGION... AND DRYLINE MOVES JUST EAST OF AN IRAAN...ROBERT LEE... SWEETWATER... HASKELL LINE. 20 FOOT SOUTH WINDS WILL INCREASE TO AROUND 15 MPH...JUST UNDER CRITICAL VALUES. 04 && .PRELIMINARY POINT TEMPS/POPS... ABILENE 71 95 71 97 69 / 40 10 10 10 10 SAN ANGELO 72 99 72 99 68 / 20 10 10 0 10 JUNCTION 72 95 73 95 71 / 10 10 10 10 0 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 25
Hazardous weather outlook, May 28, 4:58 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 458 PM CDT MON MAY 28 2012 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-291100- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 458 PM CDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE BIG COUNTRY AND NORTHERN CONCHO VALLEY THIS EVENING AND TONIGHT. THE PRIMARY HAZARDS WITH THE STRONGEST STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR AREAS GENERALLY NORTH OF A LINE FROM STERLING CITY...TO WINTERS...TO CROSS PLAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. THE SLIGHT RISK AREA IS MAINLY NORTH AND EAST OF A HASKELL TO CROSS PLAINS LINE. THE MAIN HAZARDS WILL BE LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS EVENING...MAINLY ACROSS THE BIG COUNTRY AND PORTIONS OF THE CONCHO VALLEY. JOHNSON
In the hours before
Local storm report, May 28, 8:00 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
800 PM CDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND GST 3 ESE ABILENE 32.43N 99.68W
05/28/2012 M59 MPH TAYLOR TX ASOS
&&
EVENT NUMBER SJT1200165
JOHNSONLocal storm report, May 28, 8:05 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
805 PM CDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND DMG THROCKMORTON 33.18N 99.18W
05/28/2012 THROCKMORTON TX LAW ENFORCEMENT
TREE LIMBS DOWN IN THE COMMUNITY OF THROCKMORTON
&&
EVENT NUMBER SJT1200166
JOHNSONLocal storm report, May 28, 8:25 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
825 PM CDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST WOODSON 33.01N 99.05W
05/28/2012 E60 MPH THROCKMORTON TX FIRE DEPT/RESCUE
&&
EVENT NUMBER SJT1200167
PMLocal storm report, May 28, 8:32 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
832 PM CDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG ABILENE 32.45N 99.73W
05/28/2012 TAYLOR TX EMERGENCY MNGR
MANY REPORTS OF LARGE TREE LIMBS DOWNED ACROSS THE
CITY. MANY POWER LINES ALSO DOWN. ONE POWER POLE KNOCKED
DOWN.
&&
EVENT NUMBER SJT1200168
PMLocal storm report, May 28, 8:48 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
848 PM CDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 2 SSE HAMBY 32.50N 99.62W
05/28/2012 M65 MPH CALLAHAN TX RAWS
&&
EVENT NUMBER SJT1200169
JOHNSONLocal storm report, May 28, 9:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
903 PM CDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 4 S ABILENE 32.39N 99.75W
05/28/2012 TAYLOR TX PUBLIC
CARPORT AWNING WAS BLOW OFF AND ONTO VEHICLE AT WARWICK
APARTMENTS NEAR US 83 AND ARROWHEAD DR
&&
EVENT NUMBER SJT1200170
JOHNSONThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:12 PM CDT | Special Weather Statement | SJT | Jones | 63 min |
| May 28, 7:19 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Jones, Shackelford, Taylor | 41 min |
| May 28, 7:29 PM CDT | Severe Thunderstorm Warning | SJT | Nolan | 46 min |
| May 28, 7:51 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 39 min |
| May 28, 7:53 PM CDT | Severe Thunderstorm Warning | SJT | Runnels, Taylor | 52 min |
| May 28, 8:06 PM CDT | Tornado Warning | SJT | Coke, Nolan | 24 min |
| May 28, 8:23 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Runnels, Taylor | 52 min |
| May 28, 8:29 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Nolan, Runnels, Taylor | 46 min |
| May 28, 9:04 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Nolan | 41 min |
| May 28, 9:36 PM CDT | Special Weather Statement | SJT | Fisher | 54 min |
| May 28, 9:49 PM CDT | Special Weather Statement | SJT | Nolan | 56 min |
| May 28, 10:20 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Jones, Nolan, Taylor | 40 min |
| May 28, 10:26 PM CDT | Severe Thunderstorm Warning | SJT | Nolan | 49 min |
| May 28, 10:38 PM CDT | Special Weather Statement | SJT | Coleman | 52 min |
| May 28, 11:12 PM CDT | Severe Thunderstorm Warning | SJT | Nolan | 48 min |
| May 28, 11:29 PM CDT | Special Weather Statement | SJT | Brown | 46 min |
| May 28, 11:52 PM CDT | Severe Thunderstorm Warning | SJT | Nolan, Taylor | 38 min |
| May 29, 12:25 AM CDT | Severe Thunderstorm Warning | SJT | Nolan, Taylor | 65 min |
| May 29, 12:27 AM CDT | Severe Thunderstorm Warning | SJT | Fisher, Jones | 48 min |
| May 29, 1:29 AM CDT | Severe Thunderstorm Warning | SJT | Nolan, Runnels, Taylor | 61 min |
| May 29, 2:30 AM CDT | Special Weather Statement | SJT | Taylor | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.